Chiari Online Support Group

Fluid build up in throat? Anyone have this?


#1

I am aware the title of my topic post may sound weird (lol).
Over the last few weeks I have been noticing that I am swallowing, feel like there is constantly fluid or some kind building up in my throat, it feels slightly (a little bit) hard to swallow. I can still eat and drink, but it feels like when I swallow it takes a little longer than normal to go down, sometimes it will naturally make its way back up.

I’m coughing daily, and when I do swallow (not eating or drinking), I feel like there is more fluid or liquids in my throat than normal, my throat feels slightly “clogged” (in my words) when I swallow, and even when I’m not swallowing, I feel a “clogged” throat and have more saliva in my mouth than normal as well. I’m not sure if this is Chiari related in general, just wondering if anyone has had this experience while they were trying to get their chiari treated or waiting for surgery, etc. I always document my symptoms and type them up… so this seems a bit strange to me. Not used to feeling like I have a “clogged throat” or like there is more fluid in my throat naturally causing me to swallow more often than normal.

Any advice or even experiences would greatly help. Just seems odd to me.


#2

You need to get yourself to an gastro doctor IMMEDIATELY.

Any on-going problem with swallowing can incredibly serious and can be the first sign of something truly serious. This can range from acid reflux damage to cancer. You need to have it checked IMMEDIATELY.

You also need to make a list of your currrent meds and go over all the possible side effects, look for something that fits what you’re experiencing. Hopefully this is a strange side effect and nothing else. Start there but do make an appointment with a gastro doctor to check all the way down your throat to your stomache. Trouble swallowng is always serious.

azurelle


#3

I believe I have a referral waiting for a Gastro to be approved. Once it’s approved I will definitely get checked out!. I kinda figured difficulty swallowing could be a serious issue, or at the least case an annoying side effect. I’m actually not on any medications. I’m on a vitamin B/calcium medication due to being on the Depo Shot and my grandmother have weak bone density so it’s to counteract all of that. Otherwise, no pain medicines, no medicines for treatment, haven’t gotten far enough with a neurosurgeon to even get treatment, and neurology keeps riding this all off as bipolar/depression even though neurosurgeons have said that isn’t what’s going on, and they agree with me not allowing neurology to misdiagnose me a second time in my life.

I will definitely get in with a doctor! Thank you for being concerned! :slight_smile: I’ll call and get in with my PCM tomorrow as well and see if he can mitigate it in the mean time until I can get in with a Gastro.

Thanks Azurelle!


#4

My son is having throat issues, and it really seems to us (the medical staff doesn’t agree with us) that benadryl helps it. Maybe try it and see? Just a thought (and yes, please do get it checked out!)


#5

Sorry for the delayed response… I looked up Depo side effects: This medicine may cause a serious type of allergic reaction called anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash, itching, hoarseness, trouble breathing, TROUBLE SWALLOWING, or any swelling of your hands, face, or mouth after receiving this medicine.

This makes me think you may be having a low level allergy response to depo and repeatedly using the medication is compounding the problem for you.

It is possible to have low-level, non-life-threatening anaphylaxis. I personally have it with shellfish. I eat shrimp and my hands swell. I eat too much shrimp and my feet swelling, too and I start getting vaguely itchy. It clears up in a few days for me but I stopped eating all shellfish because you never know when an allergy reaction is not going to clear up. With depo you have it in your system 90 days at a time.

Also, are you aware there’s a semi-new warning for depo? Depo-Provera CI® should not be used longer than 2 years unless other birth control methods are considered inadequate (because of bone density issues). With your family history you may want to revisit the use of depo in general, plus your swallowing issues… it seems to be adding up to be less than positive all the way around.

azurelle